Lake Huron, 2020Marine Thunderstorm Winds in Lake Huron, July 19, 2020
July 19, 2020 · NWS APX · 4 events in 3 counties and zones
Another line of thunderstorms (originating from eastern Minnesota) crossed northern Michigan in the early morning hours of the 19th. Damaging winds were again the primary hazard.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Another line of thunderstorms (originating from eastern Minnesota) crossed northern Michigan in the early morning hours of the 19th. Damaging winds were again the primary hazard.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jul 19, 2:34 AM EST, 1 hour 35 minutes earlier.
Area forecast discussion, Jul 19, 2:34 AM EST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
334 AM EDT Sun Jul 19 2020
.NEAR TERM...(Today through Tonight)
Issued at 325 AM EDT Sun Jul 19 2020
High impact weather potential: Early morning convection, cloud
trends, thunderstorm re-development potential
Primary forecast concerns/challenges: Similar to yesterday,
convective evolution will be the main challenge today. And
depending on how this morning's activity evolves will play a large
role in what happens with convective re-development this
afternoon.
Cellular convective development continues over northern Wisconsin
and the central U.P. this morning in advance of a cold front.
This activity will continue to push east into northern Michigan
this morning, being fed by a 45kt 850mb jet and plenty of
instability (3000 j/kg of MLCape). It still appears that wind will
be the primary severe weather threat given the increasing mid
level flow. An isolated tornado is also possible with the energy
helicity index (EHI) upwards of 2 as more favorable shear
parameters push into the area in advance of the approaching upper
trough. Focus will shift to the eastern parts of the area (east of
I-75) by later this morning/early afternoon as the atmosphere
destabilizes with daytime heating before fropa. A relatively
small window for storms to re-develop, as drier air will sweep
into the area by mid to late afternoon and push any remaining
thunder activity to the south and east.
With a front bisecting the area today, temperatures will range from
the lower 80s over western-northern areas to near 90 over
southeastern areas. There will be some immediate humidity relief
with fropa, with continued drying in the hours after fropa.
Sunday night will feature much more comfortable temperatures, with
lows in the 50s to around 60 but dewpoints falling through the
50s.
Winds will be gusty again today, with forecast soundings showing
nearly 30kts at the top of the mixed layer. Although marginal, I
will put up beach hazard statements along northern Lake Michigan
with increasing onshore flow as winds veer more westerly throughout
the day.
&&
.SHORT TERM...(Monday through Tuesday)
Issued at 325 AM EDT Sun Jul 19 2020
...Return to more normal weather...
High Impact Weather Potential: Minimal
Forecast/Details: Early next week the flow becomes more zonal and a
generally more quiet pattern. High pressure will exit the region
allowing a cold front to cross the region Wednesday. Ahead of the
cold front showers and possibly a few thunderstorms move in Tuesday
and exit with the front Wednesday. Cooler temperatures continue
through mid week with high temperatures very near July normals
around 80.
&&
.LONG TERM...(Tuesday night through Saturday)
Issued at 325 AM EDT Sun Jul 19 2020
A storm system will cross the region Friday or Saturday with
another chance of precipitation. In the wake this storm, it looks
like ridging/warming may move back into the region late next
weekend.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1153 PM EDT Sat Jul 18 2020
Pretty quiet late this evening, but additional SHRA/TSRA activity
is taking shape in nw WI and western upper MI. This will develop
eastward, and additional cells will eventually get going ahead of
the main activity. All TAF sites have a few hours of TSRA tempoed
in overnight. Strong/svr storms with gusty winds are possible. MVFR
cigs will occur at times, and would not preclude worse conditions
during SHRA/TSRA. Conditions will gradually improve on Sunday,
with VFR conditions from mid- afternoon on.
S to sw breezes tonight and early Sunday. Winds will veer westerly
and become gusty in the afternoon.
&&
.MARINE...
Issued at 325 AM EDT Sun Jul 19 2020
Small craft headlines today on some of the nearshore waters
(particularly Lake Michigan and Whitefish Bay). A round of showers
and thunderstorms early today on Lake Michigan, with storms
possible on Lake Huron into the afternoon hours. Quieter weather
to start the week with weaker winds and dry conditions.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...BEACH HAZARDS STATEMENT from 8 AM EDT this morning through this
evening for MIZ016-020-025-031-099.
LH...NONE.
LM...SMALL CRAFT ADVISORY until 8 PM EDT this evening for LMZ341-342-
344>346.
LS...SMALL CRAFT ADVISORY from 11 AM this morning to midnight EDT
tonight for LSZ321.
&&
NEAR TERM...JK
SHORT TERM...KF
LONG TERM...KF
AVIATION...JZ
MARINE...JKHazardous weather outlook, Jul 19, 2:49 AM EST, 1 hour 20 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
349 AM EDT Sun Jul 19 2020
MIZ016>018-020>036-041-042-086>088-095>099-200800-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
349 AM EDT Sun Jul 19 2020
This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.
.DAY ONE...Today and tonight.
Another round of thunderstorms will impact the outlook area this
morning. Severe storms are possible with damaging winds the main
threat. Large hail and an isolated tornado are also possible.
In addition, storms may produce locally heavy rain leading to
ponding of water in low lying or flood prone areas.
Dangerous swim conditions are expected on the Lake Michigan
beaches of northern Michigan. See the current beach hazards
statement for additional details.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Thunderstorms are possible at times for the middle and end of this
week.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any significant weather and
rainfall amounts to the National Weather Service. Reports may be
made one of three ways:
Online: weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter: twitter.com/nwsgaylord
&&
For more information visit http://weather.gov/gaylord.
LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-200800-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
349 AM EDT Sun Jul 19 2020
This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.
.DAY ONE...Today and tonight.
Another round of thunderstorms will impact the outlook area this
morning. Severe storms are possible with damaging winds the main
threat. Large hail and an isolated waterspout are also possible.
Large fluctuations in water levels may occur as these storms
move through.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Thunderstorms are possible at times for the middle and end of the
week.
.SPOTTER INFORMATION STATEMENT...
Spotters please relay any waterspout sightings to the National
Weather Service.
&&
For more information visit http://weather.gov/gaylord.
JK
In the hours before
Special weather statement, Jul 19, 2:45 AM EST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Gaylord MI
345 AM EDT Sun Jul 19 2020
MIZ086>088-095>097-190945-
Western Chippewa-Southeast Chippewa-Mackinac Island/Bois Blanc
Island-Eastern Mackinac-Western Mackinac-Central Chippewa-
345 AM EDT Sun Jul 19 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CHIPPEWA AND MACKINAC
COUNTIES...
At 344 AM EDT, radar indicated strong thunderstorms were located
along a line extending from 10 miles northeast of Whitefish Point to
near Hulbert to 8 miles north of Manistique. Movement was east at 45
mph.
Winds in excess of 30 mph are possible with these storms.
Locations impacted include...
Paradise, St. Ignace, Mackinac Island, False Detour Channel,
Potagannissing Bay, Saint Marys River, Drummond Island, Kinross,
Pickford, Bay Mills, Rudyard, Dafter, Curtis, Moran, Brevort, Trout
Lake, Cedarville, Hulbert, Hessel and Strongs.
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4651 8489 4645 8447 4653 8413 4624 8411
4606 8396 4612 8364 4600 8344 4588 8355
4592 8467 4575 8431 4574 8433 4583 8490
4598 8505 4605 8533 4594 8563 4597 8587
4620 8586 4625 8524 4640 8524 4678 8493
TIME...MOT...LOC 0744Z 263DEG 53KT 4685 8482 4635 8520 4608 8627
FarinaSpecial weather statement, Jul 19, 3:52 AM EST, 17 minutes before
Special Weather Statement
National Weather Service Gaylord MI
452 AM EDT Sun Jul 19 2020
MIZ016-017-020>022-025>027-031-098-099-190945-
Leelanau-Otsego-Manistee-Grand Traverse-Cheboygan-Beaver Island and
surrounding islands-Kalkaska-Antrim-Benzie-Emmet-Charlevoix-
452 AM EDT Sun Jul 19 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LEELANAU...EASTERN
BENZIE...SOUTHERN CHEBOYGAN...GRAND TRAVERSE...NORTHEASTERN
MANISTEE...NORTHWESTERN OTSEGO...ANTRIM...EMMET...NORTHWESTERN
KALKASKA AND CHARLEVOIX COUNTIES...
At 451 AM EDT, radar indicated strong thunderstorms were located
along a line extending from 9 miles northwest of Good Hart to 18
miles north of Sleeping Bear Point. Movement was southeast at 45 mph.
Winds in excess of 30 mph are possible with these storms.
Locations impacted include...
Traverse City, Petoskey, Boyne City, Charlevoix, East Jordan, Leland,
Elk Rapids, Mancelona, Harbor Springs, Bellaire, Pellston,
Thompsonville, Empire, Ellsworth, Grand Traverse Light, Sleeping Bear
Point, Indian River, Antrim, Conway and Bingham.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4519 8606 4498 8584 4521 8565 4541 8592
4551 8574 4518 8548 4501 8555 4530 8541
4540 8505 4558 8517 4555 8566 4556 8565
4567 8545 4560 8545 4568 8505 4532 8425
4439 8589 4483 8613 4502 8595 4499 8620
TIME...MOT...LOC 0851Z 319DEG 39KT 4566 8525 4516 8615
FarinaMarine Thunderstorm Wind, Straits of Mackinac Within 5nm of Mackinac Bridge Including Mackinac Island
- When
- July 19, 4:09 AM EST to 4:18 AM EST
- Where
- Straits of Mackinac Within 5nm of Mackinac Bridge Including Mackinac Island forecast zone, 2.81 mi SW of St. Ignace to 1.04 mi NE of Mackinaw City
- Measured
- 35 kt (40 mph) measured gust
- Reported by
- Buoy
- Coordinates
- 45.830, -84.749
Marine Thunderstorm Wind, 5nm E of Mackinac Bridge to Presque Isle Light Mi Inc Bois Blanc Island
- When
- July 19, 4:21 AM EST to 4:25 AM EST
- Where
- 5nm E of Mackinac Bridge to Presque Isle Light Mi Inc Bois Blanc Island forecast zone, 1.15 mi NE of Cheboygan
- Measured
- 43 kt (49 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 45.660, -84.461
Marine Thunderstorm Wind, 5nm E of Mackinac Bridge to Presque Isle Light Mi Inc Bois Blanc Island
- When
- July 19, 5:15 AM EST
- Where
- 5nm E of Mackinac Bridge to Presque Isle Light Mi Inc Bois Blanc Island forecast zone, 0.93 mi NE of Rogers City
- Measured
- 39 kt (45 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 45.428, -83.794
Marine Thunderstorm Wind, Sturgeon Pt to Alabaster Mi
- When
- July 19, 7:04 AM EST
- Where
- Sturgeon Pt to Alabaster Mi forecast zone, 2.34 mi SSW of Tawas City
- Measured
- 40 kt (46 mph) estimated gust
- Reported by
- Public
- Coordinates
- 44.238, -83.533
Wind damage occurred to the west of Tawas Bay.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Missouri, July 19, 20201 death · 3 injured · 1 in hail · 7 events
- Damaging Winds in Michigan, July 19, 2020$250,000 · 56 kt wind · 22 events
- Damaging Winds in Michigan, July 19, 2020$374,000 · 60 kt wind · 11 events
- Damaging Winds in New York, July 19, 2020$185,000 · 52 kt wind · 23 events
- Flash Flooding and Damaging Winds in Illinois, July 19 to 20, 20201 injured · $250,000 · 52 kt wind · 8 events
- Flash Flood and Damaging Winds in Indiana, July 19 to 20, 2020$178,000 · 60 kt wind · 15 events
- Damaging Winds in New York, July 19, 2020$74,000 · 51 kt wind · 18 events
- Damaging Winds in Ohio, July 19, 2020$54,000 · 50 kt wind · 17 events
- Damaging Winds in Pennsylvania, July 19, 2020$35,000 · 52 kt wind · 12 events
- Damaging Wind in North Carolina, July 19, 2020$40,000 · 55 kt wind · 1 event
- Damaging Winds in New York, July 19, 2020$35,000 · 50 kt wind · 3 events
- Flood and Damaging Winds in Illinois, July 19, 202060 kt wind · 27 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 913430, 913407, 913426, 913425.